John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the International League Against Epilepsy

Epileptic seizures, coma and EEG burst-suppression from suicidal bupropion intoxication Volume 19, numéro 1, March 2017

Illustrations

  • Figure 1
  • Figure 2
Auteurs
1 Epilepsy Center Hessen - Marburg, Department of Neurology, University Hospital Marburg and Philipps-University Marburg, Marburg
2 Clinic for Psychiatry and Psychotherapy, Vitos Gießen-Marburg, Marburg
3 Department of Psychiatry and Psychotherapy, University Hospital Marburg and Philipps -University Marburg, Marburg
4 Department of Nephrology, University Hospital Marburg and Philipps-University Marburg, Marburg
5 Epilepsy Center Frankfurt Rhine-Main, Neurocenter, University Hospital Frankfurt, Goethe-University Frankfurt, Frankfurt, Germany
* Correspondence: Felix Rosenow Epilepsy Center Frankfurt Rhine-Main, Neurocenter, University Hospital Frankfurt, Goethe-University Frankfurt, Schleusenweg 2-16, Frankfurt a.M., Germany
  • Mots-clés : seizure, coma, bupropion intoxication
  • DOI : 10.1684/epd.2017.0896
  • Page(s) : 109-13
  • Année de parution : 2017

Bupropion, an amphetamine-like dual mechanism drug, is approved and increasingly used for the treatment of major depression, and its use is associated with a dose-dependent risk of epileptic seizures. Suicide attempts are frequent in major depression and often an overdose of the drugs available is ingested. Therefore, it is important to be aware of the clinical course, including EEG and neurological symptoms, as well as treatment and prognosis of bupropion intoxication. We report on the clinical and EEG course of a women who ingested 27 g of bupropion in a suicide attempt. Myoclonic seizures were followed by generalized tonic-clonic seizures and coma associated with EEG burst-suppression and brief tonic seizures. Active carbon and neuro-intensive care treatment, including respiratory support, were given. Within three days, the patient returned to a stable clinical condition with a mildly encephalopathic EEG. In conclusion, bupropion intoxication requires acute intensive care treatment and usually has a good prognosis, however, misinterpretation of the clinical and EEG presentation may lead to errors in management.